South Dakota, 2021

Funnel Cloud in South Dakota, June 8, 2021

June 8, 2021 · NWS ABR · 1 event in 1 county or zone

A funnel cloud was reported near Parade during the early morning hours of June 9th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A funnel cloud was reported near Parade during the early morning hours of June 9th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 8, 10:42 PM MST, 38 minutes earlier.

Area forecast discussion, Jun 8, 10:42 PM MST, 38 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1242 AM CDT Wed Jun 9 2021

.UPDATE...
Issued at 1233 AM CDT Wed Jun 9 2021

See below for an aviation forecast discussion for the 06Z TAFs.

UPDATE Issued at 927 PM CDT Tue Jun 8 2021

An area of showers and thunderstorms continues over north central
South Dakota. There does appear to have been some weakening
overall, but still a few stronger storms in place, along with very
heavy rainfall. Also still anticipating another area of storms
currently over western South Dakota to make its way to the
counties west of the Missouri River by midnight, with most of the
CAMs indicating the line weakening once in crosses the river by
sunrise Wednesday morning. No changes made to winds or
temperatures at this time.

&&

.SHORT TERM...(This Evening through Wednesday Night)
Issued at 225 PM CDT Tue Jun 8 2021

Storms continue to fire along the warm front stretching across
southwest ND this afternoon. A few have come close to Corson County,
but the environment in the warm sector is more capped without the
focus point of the boundary to aid lift.

Low pressure will move into western and central SD this evening.
Drier air at the mid levels east of the Missouri and across south
central SD will impede showers and thunderstorms. However, west
river, including Corson and Dewey counties, could see a few strong
to severe storms. This is especially true as the warm front
reorients and retrogrades to a sharper southwest to northeast
direction that travels through western Corson. A few showers may
linger into Wednesday morning in the sfc trough axis just east of
the Missouri River. Drier air then moves in again from the west for
the remainder of the day Wednesday.

Temperatures will remain well above average with highs climbing into
the 90s again on Wednesday.

.LONG TERM...(Thursday through Tuesday)
Issued at 225 PM CDT Tue Jun 8 2021

Our persistent pattern continues with the 500mb low and trough
extending from the Gulf of AK through WA/OR/CA. The surface low will
be over eastern MT. The main change with this one is the extra 500mb
support with a sizable wave ejecting east-northeast from OR/CA/NV at
daybreak through ID/WY/MT through the daytime hours Thursday, with
the surface low quickly deepening as it moves into western ND
Thursday night and into south central Canada Friday morning while
becoming nearly stacked from the sfc-500mb. Expect plenty of
moisture to surge in from the open Gulf of Mexico. Not only will we
be expecting strong to severe storms, but the best chance of
rainfall over the past week and looking out a week ahead. While we
are hoping for the rain, most are not overly enthused about stronger
storms or the potential for frequent lightning that could cause fire
starts. The SPC outlook looks reasonable at this point, highlighting
our western counties, central SD and into ND where the best forcing
will be after about 09Z. Will need to continue to monitor the latest
forecast trends. The frontal boundary will shift east of our area
around 15Z Friday, with plenty of dry air quickly shifting in. The
cooler air will also be a bonus, with highs back to around 80
degrees Friday and Saturday. Temperatures return to around 90
degrees Saturday, with rh values falling into the upper teens to
around 25 percent. At this point, if precipitation does fall
Thursday night and the lighter wind forecast continues, fire weather
concerns would be mitigated. Looking ahead, 90s look common for
highs through next Tuesday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday Night)
Issued at 1233 AM CDT Wed Jun 9 2021

Terminals KABR,KATY,KPIR,KMBG

A line of thunderstorms will track across central South Dakota
during the overnight hours, then looks to dissipate shortly after it
crosses the Missouri River. Periods of sub-VFR cigs and vsbys and
strong wind gusts are possible with the storms. Otherwise, VFR
conditions will prevail overnight and through the day Wednesday.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Dorn
SHORT TERM...Wise
LONG TERM...KF
AVIATION...Dorn
Hazardous weather outlook, Jun 8, 2:48 AM MST, 20 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
448 AM CDT Tue Jun 8 2021

SDZ003>005-009-010-015>017-033>037-045-048-051-091000-
Corson-Campbell-McPherson-Walworth-Edmunds-Dewey-Potter-Faulk-
Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
448 AM CDT Tue Jun 8 2021 /348 AM MDT Tue Jun 8 2021/

This Hazardous Weather Outlook is for central South Dakota and
north central South Dakota.

.DAY ONE...Today and tonight.

A couple of strong to severe storms will be possible tonight mainly
for locations along and west of the Missouri River valley. Damaging
winds would be the main severe weather threat.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Additional thunderstorms will be possible on Wednesday with any
severe threats remaining low. A much better chance for potentially
strong to severe storms will be possible Thursday night into Friday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MNZ039-046-SDZ006>008-011-018>023-091000-
Traverse-Big Stone-Brown-Marshall-Roberts-Day-Spink-Clark-Codington-
Grant-Hamlin-Deuel-
448 AM CDT Tue Jun 8 2021

This Hazardous Weather Outlook is for west central Minnesota and
northeast South Dakota.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Additional thunderstorms will be possible Wednesday with any severe
threats remaining low. A round of strong to severe storms will be
possible Thursday night into Friday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 8, 7:11 PM MST, 4 hours 9 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
811 PM MDT Tue Jun 8 2021

SDZ003-015-090245-
Dewey SD-Corson SD-
811 PM MDT Tue Jun 8 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CORSON AND
NORTHWESTERN DEWEY COUNTIES UNTIL 845 PM MDT...

At 811 PM MDT, Doppler radar was tracking a strong thunderstorm over
Isabel, or 25 miles north of Dupree, moving east at 20 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Isabel and Firesteel.

LAT...LON 4552 10152 4556 10109 4526 10113 4527 10149
      4538 10149 4539 10147 4547 10147 4547 10153
TIME...MOT...LOC 0211Z 271DEG 17KT 4539 10142

Lueck
Local storm report, Jun 8, 7:13 PM MST, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
913 PM CDT TUE JUN 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0854 PM     TSTM WND GST     1 NE TIMBER LAKE        45.43N 101.07W
06/08/2021  M72 MPH          DEWEY              SD   MESONET

            MESONET STATION 293 TIMBER LAKE (SDDOT).

&&

TMT
Local storm report, Jun 8, 7:24 PM MST, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
924 PM CDT TUE JUN 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0818 PM     TORNADO          10 NE TIMBER LAKE       45.55N 100.96W
06/08/2021                   CORSON             SD   TRAINED SPOTTER

            PRELIMINARY INFO. TIME AND LOCATION
            APPROXIMATED AND BASED ON RADAR/REPORTS.
            SPOTTER REPORTED A TORNADO.

&&

TMT
Local storm report, Jun 8, 7:32 PM MST, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
932 PM CDT TUE JUN 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0928 PM     FLASH FLOOD      4 N FIRESTEEL           45.48N 101.29W
06/08/2021                   CORSON             SD   PUBLIC

            WATER RUNNING OVER COUNTY ROAD 4 MILES NORTH
            OF FIRESTEEL. STOCK DAMS OVERTOPPED WITH
            WATER.

&&

TMT
Local storm report, Jun 8, 8:03 PM MST, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1003 PM CDT TUE JUN 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0939 PM     TSTM WND GST     4 NW LANTRY             45.06N 101.47W
06/08/2021  M58 MPH          DEWEY              SD   MESONET

            MESONET STATION LANS2 LANTRY 3 NW. TIME
            ESTIMATED BY RADAR. GUST OCCURRED BETWEEN
            852 PM AND 952 PM CDT.

&&

TMT
Special weather statement, Jun 8, 11:03 PM MST, 17 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
1203 AM MDT Wed Jun 9 2021

SDZ003-015-090700-
Dewey SD-Corson SD-
1203 AM MDT Wed Jun 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CORSON AND NORTHERN DEWEY
COUNTIES UNTIL 100 AM MDT...

At 1201 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Mcintosh to 10 miles east of Klein Ranch
to near Green Grass. Movement was east at 45 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Mclaughlin, Timber Lake, Wakpala, Mcintosh, Little Moreau Rec Area,
Trail City, Mahto, Green Grass, Laplant, Kenel, Tiospaye Topa School,
Grand River Casino, White Horse, Little Eagle, Bullhead, Walker,
Blackfoot, Spring Lake, Indian Memorial Rec Area and Promise.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Aberdeen.

&&

LAT...LON 4594 10050 4587 10039 4582 10038 4576 10034
      4566 10035 4566 10039 4565 10041 4558 10043
      4555 10049 4553 10048 4551 10046 4550 10037
      4513 10040 4510 10126 4558 10124 4594 10147
TIME...MOT...LOC 0601Z 249DEG 38KT 4599 10139 4562 10115 4521 10117

TMT

The radar

The Rapid City radar (KUDX), 160 km away, was scanning. The volume nearest the first event began at 06:17 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Dewey

When
June 8, 11:20 PM MST
Where
Dewey County, 11.76 mi S of Parade
Reported by
Public
Coordinates
44.860, -101.090

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 964232.